There is a broad differential to consider when evaluating a patient with angioedema, which can include capillary leak syndrome and lymphedema. Systemic capillary leak syndrome typically presents with hypotension, hemoconcentration, hypoalbuminemia, monoclonal gammopathy, and marked plasma leakage resulting in diffuse edema.1 Prophylactic treatment with terbutaline sulfate and theophylline has been found to be effective for the prevention of systemic capillary leak syndrome exacerbations.2
The other unusual consideration is lymphedema, which is notoriously resistant to therapy, and only supportive measures are available (physical therapy, external compression, and surgery). We describe herein a patient with lymphedema who benefited from treatment with theophylline and terbutaline.
A 53-year-old woman was referred for evaluation of recurrent angioedema that did not respond to several therapeutic modalities, including diuretics. Unusual features in her history included involvement of her abdominal wall and all 4 extremities with no pulmonary edema. Physical examination revealed nonpitting edema of her lower and upper extremities, as well as an indurated abdominal wall. Systemic capillary leak syndrome was considered in the differential diagnosis. Pending the outcome of her testing, the prophylactic regimen for idiopathic capillary leak syndrome was initiated: terbutaline sulfate, 5 mg 5 times daily, and theophylline, 200 mg twice daily.1 Evaluation included a normal C1 esterase inhibitor level; serum immunofixation electrophoresis showed a monoclonal IgGκ band (commonly seen in systemic capillary leak syndrome), which was eventually diagnosed as monoclonal gammopathy of unknown significance. Given the abnormal appearance of her abdominal wall, amyloidosis was considered. Results from a fine-needle aspiration were negative for amyloid. Findings from an abdominal wall punch biopsy were consistent with lymphedema, with scattered dilated capillary lymphatic spaces in the superficial and deep dermis. Evaluation for a cause of lymphedema included an evaluation for malignant neoplasms with a full-body computed tomographic scan showing axillary lymphadenopathy. An axillary lymph node biopsy specimen was negative for malignant cells. One week after the initiation of terbutaline and theophylline therapies, there was a marked improvement of her lymphedema. Her weight decreased by 14 kg after 10 months of treatment (Figure, A and B). There was a direct correlation identified between the dose of terbutaline and the degree of lymphedema. Attempts to wean the terbutaline from 5 tablets to less than 3 tablets daily resulted in increased edema and weight, which would resolve by resuming the higher dose (Figure, C).
Clinical response to terbutaline sulfate and theophylline. A, The patient at presentation. B, The patient after several weeks of therapy. C, The patient's weight as a function of the terbutaline sulfate dose.
Lymphedema is caused by insufficient lymph transport owing to lymphatic hypoplasia, impaired lymphatic function, or obstruction of lymph flow.3 Increased lymphatic endothelial cell permeability is probably an important contributor. An increased cyclic adenosine monophosphate (cAMP) level is known to decrease endothelial cell permeability.4 Terbutaline increases cAMP level by stimulating adenyl cyclase.5 Theophylline increases intracellular cAMP by inhibiting phosphodiesterase.6 With both medications contributing to an increase in cAMP level, this likely resulted in decreased endothelial cell permeability. We propose the use of this therapeutic modality for patients with idiopathic lymphedema.
Correspondence: Dr Moore, Department of Internal Medicine, University of Iowa Hospitals and Clinics, C42/E-13, GH, 200 Hawkins Dr, Iowa City, IA 52242 (firstname.lastname@example.org).
Author Contributions:Study concept and design: Moore and Ballas. Acquisition of data: Ballas. Analysis and interpretation of data: Ballas. Drafting of the manuscript: Moore. Ballas. Critical revision of the manuscript for important intellectual content: Ballas. Administrative, technical, and material support: Ballas. Study supervision: Ballas.
Financial Disclosure: None reported.
Previous Presentation: This study was presented as a poster at the 2007 American College of Allergy, Asthma & Immunology meeting, November 10-11, 2007; Dallas, Texas.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 22
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.